Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 284, NWS Mobile, AL

July 28, 2023Baldwin County, Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 2023, 3:19 PM CDT for Baldwin County, Clarke County, Monroe County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 3:19 PM CDT (20:19 UTC)
Expired
Jul 28, 2023, 4:00 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS54 KMOB 282019
SVRMOB
ALC003-025-099-282100-
/O.NEW.KMOB.SV.W.0284.230728T2019Z-230728T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
319 PM CDT Fri Jul 28 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Alabama...
  Northwestern Baldwin County in southwestern Alabama...
  South central Clarke County in southwestern Alabama...

* Until 400 PM CDT.

* At 319 PM CDT, a severe thunderstorm was located 14 miles west of
  McCullough, or 19 miles southeast of Jackson, moving west at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Monroe, northwestern Baldwin and south central Clarke
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3106 8789 3134 8790 3136 8789 3134 8763
      3113 8764
TIME...MOT...LOC 2019Z 094DEG 5KT 3125 8776 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
1 follow-up statement
618 
WWUS54 KMOB 282052
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
352 PM CDT Fri Jul 28 2023

ALC003-025-099-282101-
/O.EXP.KMOB.SV.W.0284.000000T0000Z-230728T2100Z/
Monroe AL-Baldwin AL-Clarke AL-
352 PM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...
NORTHWESTERN BALDWIN AND SOUTH CENTRAL CLARKE COUNTIES WILL EXPIRE AT
400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3106 8789 3134 8790 3136 8789 3134 8763
      3113 8764
TIME...MOT...LOC 2051Z 094DEG 5KT 3125 8781 

$$

cb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:49 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 12:49 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1249 PM CDT Fri Jul 28 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Fri Jul 28 2023

Isolated to scattered showers and storms are expected across the
area this afternoon and into the early evening hours. Any heavier
activity could reduce ceilings and visibilities to MVFR or lower.
Outside of storms, VFR conditions prevail with light winds
generally following the diurnal pattern. /14

&&

.NEAR TERM...
(Now through Saturday)
Issued at 1249 PM CDT Fri Jul 28 2023

An overall light and variable upper-level flow pattern continues
through Saturday as our local area remains sandwiched between an
upper ridge over the Four Corners region and another ridge over
the western Atlantic. Current analysis also shows a mid to upper-
level inverted trough located over the Florida Peninsula.
Throughout the period, this trough will drift northward towards
Southern Georgia before lifting northeastward across the
Carolinas. This will help to increase deep layer moisture further
across our area (PWATs ranging from around 1.8-2.0 inches west to
around 2.0-2.2 inches east) as well as decrease the subsident
effects from the upper ridges. Therefore, rain chances for both
today and Saturday are higher across the region in comparison to
previous days. Highest coverage (40-50 percent) will be for
regions east of I-65, especially along the sea breeze boundary.
Low shear values (less than 15 knots) will favor pulse storms both
days, and with DCAPEs generally around 800-1100 J/kg, a few
storms could produce gusty downburst winds. Highs today will reach
the low to mid 90s, increasing to the mid to upper 90s for
Saturday. Although dew points are also continuing to slowly
increase, heat indices should remain below Heat Advisory criteria
for the period (around 100 degrees for today and around 102-107
degrees for Saturday). A LOW Risk of rip currents continues
through the period. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  95  77  96  77 100  76 100 /  20  30  10  30  10  30  10  30
Pensacola   78  93  79  94  80  98  78  97 /  10  40  10  40  10  30  10  30
Destin      79  91  80  94  81  95  80  94 /  10  40  20  40  10  30  20  30
Evergreen   74  96  73  96  74  99  73  97 /  20  30  10  30  10  20  10  20
Waynesboro  73  96  75  99  75  99  74  99 /  20  20  10  20  10  20  10  20
Camden      74  96  75  96  74  98  73  96 /  20  30  10  20  10  20   0  10
Crestview   73  95  74  95  75  97  73  97 /  20  40  10  40  10  40  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 28, 2:18 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
218 PM CDT Fri Jul 28 2023

FLZ205-206-282000-
Okaloosa Inland FL-Okaloosa Coastal FL-
218 PM CDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OKALOOSA COUNTY
THROUGH 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Niceville, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Niceville and Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3047 8651 3052 8662 3066 8649 3063 8639
      3044 8639
TIME...MOT...LOC 1917Z 121DEG 5KT 3054 8647

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Jul 28, 2:39 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
239 PM CDT Fri Jul 28 2023

ALZ051-282030-
Choctaw AL-
239 PM CDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHOCTAW COUNTY
THROUGH 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pennington, or 11 miles northeast of Butler,
moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3215 8802 3214 8804
      3209 8804 3206 8807 3207 8810 3205 8812
      3202 8812 3199 8810 3201 8809 3198 8806
      3198 8808 3199 8819 3231 8825
TIME...MOT...LOC 1938Z 105DEG 10KT 3222 8809

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cb
Special weather statement, Jul 28, 2:43 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 PM CDT Fri Jul 28 2023

ALZ053-282030-
Clarke AL-
243 PM CDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLARKE COUNTY
THROUGH 330 PM CDT...

At 242 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles northeast of Coffeeville, or 12 miles west of
Thomasville, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grove Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 8773 3181 8817 3191 8812 3192 8806
      3193 8805 3194 8807 3192 8809 3194 8811
      3196 8811 3197 8809 3195 8808 3196 8807
      3198 8807 3198 8806 3199 8807 3199 8776
TIME...MOT...LOC 1942Z 113DEG 7KT 3186 8793

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cb
Special weather statement, Jul 28, 2:57 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
257 PM CDT Fri Jul 28 2023

ALZ053-282045-
Clarke AL-
257 PM CDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLARKE COUNTY
THROUGH 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles west of Grove Hill, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grove Hill and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 8776 3161 8770 3156 8803 3157 8804
      3157 8802 3158 8802 3159 8803 3159 8806
      3160 8808 3162 8807 3166 8809 3166 8808
      3174 8809 3176 8811 3175 8814 3182 8816
TIME...MOT...LOC 1956Z 086DEG 13KT 3171 8785

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cb
Special weather statement, Jul 28, 3:07 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
307 PM CDT Fri Jul 28 2023

ALZ051-052-MSZ067-282045-
Choctaw AL-Washington AL-Wayne MS-
307 PM CDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHOCTAW...
NORTHWESTERN WASHINGTON AND NORTHEASTERN WAYNE COUNTIES THROUGH 345
PM CDT...

At 306 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Silas, or 11 miles east of
Waynesboro. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8835 3156 8860 3186 8861 3190 8847
      3190 8838
TIME...MOT...LOC 2006Z 095DEG 3KT 3171 8846

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cb
Special weather statement, Jul 28, 3:14 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
314 PM CDT Fri Jul 28 2023

ALZ053-055-262-282100-
Clarke AL-Baldwin Inland AL-Monroe AL-
314 PM CDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MONROE...
NORTHWESTERN BALDWIN AND SOUTH CENTRAL CLARKE COUNTIES THROUGH 400 PM
CDT...

At 314 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles west of McCullough, or 19 miles southeast of
Jackson, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Monroe, northwestern Baldwin and south central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8787 3109 8787 3108 8788 3111 8795
      3115 8794 3115 8797 3116 8797 3116 8794
      3121 8795 3122 8793 3124 8794 3140 8782
      3136 8751 3123 8757 3124 8762 3112 8762
      3099 8774
TIME...MOT...LOC 2014Z 109DEG 9KT 3125 8776

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:38 PM CDTSpecial Weather StatementMOBButler37 min
Jul 28, 2:11 PM CDTSpecial Weather StatementMOBClarke49 min
Jul 28, 2:28 PM CDTHeat AdvisoryMOBChoctaw, Mobile, Washington29 hr
Jul 28, 2:39 PM CDTSpecial Weather StatementMOBChoctaw51 min
Jul 28, 2:43 PM CDTSpecial Weather StatementMOBClarke47 min
Jul 28, 2:57 PM CDTSpecial Weather StatementMOBClarke48 min
Jul 28, 3:14 PM CDTSpecial Weather StatementMOBWashington46 min
Jul 28, 3:42 PM CDTSpecial Weather StatementMOBClarke48 min
Jul 28, 3:50 PM CDTSpecial Weather StatementMOBWilcox40 min
Jul 28, 4:16 PM CDTSpecial Weather StatementMOBWashington44 min
Jul 28, 6:26 PM CDTSpecial Weather StatementMOBMobile34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.